Kentucky, 2007

Flash Flood in Kentucky, January 15, 2007

January 15, 2007 · NWS LMK · 1 event in 1 county or zone

Widespread rainfall amounts of 2 to 3 inches brought isolated flash flooding to Trimble County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Widespread rainfall amounts of 2 to 3 inches brought isolated flash flooding to Trimble County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jan 15, 10:03 AM EST, 37 minutes earlier.

Area forecast discussion, Jan 15, 10:03 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
1003 AM EST MON JAN 15 2007

.MORNING UPDATE...

MORNING SFC ANALYSIS REVEALS SLOW MOVING FRONTAL BOUNDARY JUST
CROSSING THE I-75 CORRIDOR.  CONTINUED STRONG SW FLOW ALOFT ALONG
WITH APPROACHING UPPER LEVEL VORT MAX IS PRODUCING AN EXTENSIVE AREA
OF POST FRONTAL PRECIPITATION.  SHARP BACK EDGE OF PRECIPITATION CAN
BE SEEN ON KPAH RADAR.  BASED ON LAST COUPLE OF HOURS OF RADAR
DATA...BACK EDGE SHOULD WORK INTO OUR FAR NW COUNTIES AROUND NOON
EST AND BEGIN EXITING THE EASTERN SECTIONS OF THE FA LATER THIS
AFTERNOON TOWARDS EVENING.

OBSERVED PRECIPITATION RATES FROM THIS ACTIVITY HAVE BEEN AROUND ONE
TENTH OF AN INCH PER HOUR.  WITH KEVV PICKING UP 0.28 IN THE LAST
THREE HOURS.  GIVEN THAT THIS RAIN IS HEADING INTO AN AREA THAT HAS
SEEN AROUND TWO INCHES OF RAIN IN THE PAST FEW DAYS...WE WILL LIKELY
HAVE SOME ISOLATED TO SCATTERED HYDRO ISSUES LATER THIS MORNING AND
THIS AFTERNOON.  LOOKING UPSTREAM...LARGE BAND OF PRECIP EXTENDS
WELL TO THE SOUTHWEST OF US AND THIS WILL SLOWLY WORK ITS WAY ACROSS
OUR CENTRAL AND EASTERN SECTIONS THROUGH THE AFTERNOON.  THEREFORE
WILL GO WITH HIGH POPS THERE WITH SLOWLY DECREASING POPS IN THE
NORTHWEST.  RAIN WILL GENERALLY BE LIGHT TO MODERATE...OCCASIONALLY
HEAVY AT TIMES.  GIVEN THE AMOUNT OF PRECIPITATION HEADING TOWARD
THE REGION AND RECENT RAINS...WE ARE GOING TO EXTEND FLOOD WATCH
THROUGH 400 PM EST.

TEMPERATURES WILL CONTINUE TO FALL THROUGH THE AFTERNOON AS FRONTAL
BOUNDARY WORKS ITS WAY EASTWARD.  SHOULD SEE SOME UPPER 30S COMING
INTO THE FAR NW BY MID AFTERNOON AND APPROACHING THE I-65 CORRIDOR
BY EVENING.  TEMPS WILL FALL INTO THE UPPER 30S ACROSS THE FAR EAST
AFTER 00Z.  MODEL/BUFKIT SOUNDINGS CONTINUE TO SHOW STEEPENING LAPSE
RATES THIS EVENING AS COLD AIR WORKS IN.  UPSTREAM RADAR IMAGERY
ALREADY SHOWING LIGHT RETURNS...SO DRIZZLE AND FLURRIES LOOK LIKE A
GOOD BET TONIGHT.  WILL ADDRESS THOSE ISSUES IN THE AFTERNOON
PACKAGE.

UPDATED FORECAST SUITE AND PRODUCTS WILL BE OUT BY 1045 AM EST.

-MJ

PREVIOUS DISC...ISSUED AT 310 AM EST MON JAN 15 2007

.SHORT TERM (TODAY AND TONIGHT)...

SFC LOW PRESSURE CENTER IS CURRENTLY LOCATED JUST SW OF INDY AND IS
MOVING QUICKLY OFF TO THE NORTHEAST. THE WHOLE CWA IS WITHIN THE
WARM SECTOR AS THE WARM FRONT STRETCHES FROM NORTH OF BLOOMINGTON TO
NORTH OF DAYTON. COLD FRONT STRETCHES FROM SW OF INDY TO JUST WEST
OF EVANSVILLE AND HAS JUST PASSED THROUGH MEMPHIS. THIS COLD FRONT
WILL BE THE WEATHER MAKER FOR TODAY.

LARGE BATCH OF MAINLY POST-FRONTAL RAIN FROM NRN INDIANA DOWN TO
HOUSTON TX WILL CONTINUE ITS EAST-NORTHEASTWARD MOVEMENT THIS
MORNING. BULK OF RAIN SLOWER TO REACH THE CWA GIVEN THE SFC LOWS
MORE NORTHWARD MOVEMENT. ACTUALLY...SERN HALF OF THE CWA CURRENTLY
COMPLETELY PRECIP-FREE. HOWEVER...COLD FRONT SHOULD FINALLY PASS
THROUGH THE WRN CWA BY LATE MORNING AND THROUGH THE ERN CWA BY
EARLY AFTERNOON. ALONG AND JUST BEHIND THE FRONT...RAIN COULD BE
HEAVY AT TIMES GIVEN LARGE PWATS...AND AMPLE LIFT FROM DIVERGENCE
ALOFT COUPLED WITH STRONG LOW-LEVEL JET. BUT UPSTREAM HOURLY
RAINFALL AMOUNTS ARE RUNNING FROM A FEW HUNDREDTHS UP TO A QUARTER
OF AN INCH. DO NOT EXPECT ANY TRAINING GIVEN THE QUICKER FRONTAL
MOVEMENT...AND DO NOT SEE ANY FLASH FLOOD POTENTIAL.
HOWEVER...LOCATIONS WEST OF INTERSTATE 65...AND NORTH OF
OHIO...GRAYSON AND HARDIN COUNTIES IN KY HAVE ALREADY RECEIVED UP
TO TWO INCHES SINCE FRIDAY. THIS REGION...ESPECIALLY RIGHT ALONG
THE OHIO RIVER...WOULD HAVE THE BEST CHANCE AT SEEING ANY MINOR
FLOODING DESPITE LOW CONFIDENCE OF IT ACTUALLY TAKING PLACE. MAIN
THREAT WOULD BE TO AREA RIVERS POTENTIALLY REACHING FLOOD STAGES.
COULD JUSTIFY CANCELING THE FLOOD WATCH OVER THE SERN HALF OF THE
CWA...HOWEVER WILL NOT DO THIS BECAUSE THOSE LOCATIONS COULD SEE
HEAVY RAIN ALONG AND BEHIND THE FRONT. BUT DO NOT FORESEE ANY
FLOODING PROBLEMS WHATSOEVER SE OF A LINE FROM OHIO COUNTY...TO
HARDIN COUNTY AND TO TRIMBLE COUNTY KY. WILL LET THE FFA RIDE.

AREA WIDE TODAY...LOCATIONS COULD SEE ABOUT AN INCH AND A HALF OF
RAINFALL WEST OF I-65 MAINLY NEAR THE OHIO RIVER THROUGH THIS
MORNING...WHEREAS ALL OTHER LOCATIONS COULD SEE ABOUT AN INCH BY
THIS EVENING.

TEMPS SHOULD PLUMMET BEHIND THE FRONT TODAY. OUR FAR NWRN CWA
WILL EXPERIENCE TODAYS HIGHS PROBABLY BETWEEN 7-9 AM...WHICH IS
NOT MUCH DIFFERENT FROM CURRENT READINGS. BY THIS EVENING...TEMPS
SHOULD HAVE DROPPED TO ROUGHLY THE UPPER 30S NW TO THE MID 40S
ESE. ALTHOUGH MUCH OF THE DEEP MOISTURE WILL HAVE EXITED THE
REGION BY 00Z THIS EVENING...GFS AND NAM BUFKIT SOUNDINGS SUGGEST
AMPLE LOW-LEVEL MOISTURE AND STEEP-ENOUGH LAPSE RATES TO SUPPORT
A DRIZZLE/FLURRY SITUATION. CHANGEOVER FROM DRIZZLE TO FLURRIES
ACROSS THE NW SHOULD BE BETWEEN 6-8PM CST...AND ACROSS THE EAST
BETWEEN 10PM-2AM EST. ALL OF THE PRECIP OVERNIGHT TONIGHT SHOULD
BE LIGHT IN NATURE...THOUGH AT TIMES DRIZZLE COULD REDUCE
VISIBILITIES DOWN TO A MILE OR LESS. FOG SHOULD NOT BE A PROBLEM
GIVEN LARGE BL WINDS OVERNIGHT INTO EARLY TUESDAY MORNING. HOWEVER
LOW-STRATUS IS EXPECTED...ESPECIALLY ACROSS THE NERN CWA.

IN ADDITION...WINDS THIS MORNING AHEAD OF THE COLD FRONT COULD
GUST UP TO 25 MPH OR SO. BEHIND THE FRONT AND OVERNIGHT
TONIGHT...WINDS COULD BE GUSTY BUT NOTHING TOO SIGNIFICANT.

FOR THE AVIATION COMMUNITY...50-55KT LOW-LEVEL JET THIS MORNING
WILL GENERATE A GOOD THREAT FOR LOW-LEVEL WIND SHEAR THROUGH
ROUGHLY 15Z...ALTHOUGH COULD LAST UNTIL 18Z ACROSS THE EAST. HAVE
THIS IN THE BWG...SDF AND LEX TAF SITES. IN ADDITION...CIGS WILL
LOWER AS THE FRONT APPROACHES LATER THIS MORNING...AND SHOULD STAY
IN THE IFR/LIFR CATEGORIES BEHIND THE FRONT.

AL

.LONG TERM (TUESDAY THROUGH SUNDAY)...

TUESDAY AND WEDNESDAY...

AT THE BEGINNING OF THIS FORECAST PERIOD AN UPPER LEVEL TROUGH AXIS
WILL DROP SOUTHEAST ACROSS THE LOWER OHIO VALLEY. COLD AIR WILL
ADVECT INTO THE REGION DURING THE DAY BUT THE COLDEST AIR WILL
REMAIN GENERALLY TO THE NORTH AND EAST OF THE FORECAST AREA. SHORT
RANGE MODELS CONTINUE TO ADVERTISE A MOISTURE PLUME FROM LAKE
MICHIGAN INTO THE BLUEGRASS REGION OF KENTUCKY SO WILL MENTION
LOW CHANCE POPS OF SCATTERED SNOW SHOWERS IN THAT AREA. SURFACE
HIGH PRESSURE WILL BUILD INTO THE REGION TUESDAY NIGHT AND MOVE
ACROSS THE AREA WEDNESDAY. THIS AIRMASS IS VERY DRY SO WE EXPECT
CLEAR SKIES.

ALTHOUGH TEMPERATURES WILL SEEM COLD COMPARED TO THE RECENT WARM
SPELL...EXPECTED HIGHS IN THE 30S AND LOWER 40S AND LOWS IN THE
LOW 20S ARE ONLY SLIGHTLY BELOW NORMAL FOR THE MIDDLE OF JANUARY.
--JA

THURSDAY THROUGH SUNDAY...

A PERIOD DOMINATED BY RATHER COLD AND DRY AIR. IT CONTINUES TO LOOK
LIKE A SPLIT FLOW REGIME OVER THE CONUS FOR THIS PERIOD WITH A RATHER
COMPLEX FLOW PATTERN MAKING IT DIFFICULT TO DETERMINE THE EXACT
TIMING OF A SERIES OF SHORTWAVES THAT COULD AFFECT OUR REGION.
HOWEVER THE NORTHERN STREAM LOOKS TO BE THE DOMINANT ONE FOR US.

A COUPLE OF CLIPPER LIKE SYSTEMS WILL SLIDE BY TO THE NORTHEAST OF
THE REGION LATE IN THE WEEK AND BRING REINFORCING ARCTIC AIR INTO
THE LOWER OHIO VALLEY. NO REALLY INTENSE ARCTIC AIR BUT MAX TEMPS AT
OR A LITTLE BELOW NORMAL FOR THIS TIME OF THE YEAR. THIS OF COURSE
WILL BE MUCH COLDER THAN TEMPS THIS WEEKEND EVEN WITH SOME SUNSHINE
FROM TIME TO TIME.

HPC TEMP TRENDS LOOK EXCELLENT FOR THIS TIME PERIOD...SO ONLY
MINOR ADJUSTMENTS NEEDED FOR CONSISTENCY PURPOSES WITH SURROUNDING
FAS. --21

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...FLOOD WATCH UNTIL 400 PM EST /300 PM CST/ FOR
     KYZ023>043-045>049-053>057-061>067-070>078-081-082.

IN...FLOOD WATCH UNTIL 400 PM EST /300 PM CST/ FOR
     INZ076>079-083-084-089>092.

&&

WFO LMK
Hazardous weather outlook, Jan 15, 5:40 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LOUISVILLE KY
540 AM EST MON JAN 15 2007

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-160930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
540 AM EST MON JAN 15 2007 /440 AM CST MON JAN 15 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

...FLOOD WATCH IN EFFECT THROUGH MIDDAY...

AN APPROACHING COLD FRONT WILL BRING PERIODS OF RAIN TO THE OUTLOOK
AREA THIS MORNING AND EARLY AFTERNOON. THE RAIN MAY BE HEAVY AT
TIMES THIS MORNING...WITH ADDITIONAL RAINFALL AMOUNTS OF ONE INCH
POSSIBLE. THIS ADDITIONAL RAINFALL MAY CAUSE RISES ON AREA CREEKS
AND STREAMS...LEADING TO LOCALIZED FLOODING OF LOW WATER CROSSINGS
AND OTHER LOW LYING AREAS.

IN ADDITION...WINDS WILL BE GUSTY THIS MORNING AHEAD OF THE COLD
FRONT. SOUTHWEST WINDS WILL GUST UP TO 35 MPH...MAINLY EAST OF
INTERSTATE 65 THROUGH 900 AM EST.

THE WIDESPREAD RAIN IS EXPECTED TO DIMINISH BY LATE THIS AFTERNOON
AS THE FRONT MOVES OFF TO THE EAST. TEMPERATURES WILL DROP
SIGNIFICANTLY BEHIND THE COLD FRONT...FALLING INTO THE 30S AND 40S
BY THIS EVENING. THE RAIN WILL CHANGE TO DRIZZLE OR FLURRIES TONIGHT
AS THIS MUCH COLDER AIR FILTERS INTO THE REGION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THERE WILL BE A CHANCE OF SCATTERED LIGHT SNOW SHOWERS ACROSS EAST
CENTRAL KENTUCKY TUESDAY AFTERNOON. NO SNOW ACCUMULATION IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY FLOODING OR EXCESSIVE RAINFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE. CALL OUR
SPOTTER PHONE LINE...OR USE E-SPOTTER ON OUR WEBSITE AT
WEATHER.GOV/LOUISVILLE.

AL

In the hours before

Special weather statement, Jan 15, 5:35 AM EST, 5 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
535 AM EST MON JAN 15 2007

KYZ033>043-045>049-053>057-063>067-074>078-081-082-151300-
HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-HARRISON KY-SPENCER KY-
ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-NICHOLAS KY-
NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-
MARION KY-BOYLE KY-GARRARD KY-MADISON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...NEW CASTLE...SHELBYVILLE...FRANKFORT...
GEORGETOWN...CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...
VERSAILLES...LEXINGTON...PARIS...CARLISLE...BARDSTOWN...
SPRINGFIELD...HARRODSBURG...NICHOLASVILLE...WINCHESTER...
HODGENVILLE...LEBANON...DANVILLE...LANCASTER...RICHMOND...
MUNFORDVILLE...GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...
GLASGOW...TOMPKINSVILLE...EDMONTON...COLUMBIA...JAMESTOWN...
BURKESVILLE...ALBANY
535 AM EST MON JAN 15 2007 /435 AM CST MON JAN 15 2007/

...GUSTY WINDS THIS MORNING...

A COLD FRONT IS QUICKLY APPROACHING CENTRAL KENTUCKY THIS MORNING.
AHEAD OF THE FRONT...STRONG SOUTHWEST WINDS WILL AFFECT MUCH OF
CENTRAL KENTUCKY...ESPECIALLY LOCATIONS EAST OF INTERSTATE
65...INCLUDING THE BLUEGRASS REGION OF KENTUCKY AND SOUTH-CENTRAL
KENTUCKY EAST OF BOWLING GREEN. WIND GUSTS OVER 30 MPH WILL BE
COMMON THIS MORNING...ESPECIALLY FOR LOCATIONS AROUND THE I-75
CORRIDOR...THE BLUEGRASS PARKWAY...THE CUMBERLAND PARKWAY...AND
I-64 EAST OF LOUISVILLE.

WIND GUSTS NEARING 40 MPH WILL BE POSSIBLE THROUGH 800 AM
EST AS WELL...WHICH COULD MAKE TRAVEL ON EAST-TO-WEST ORIENTED
ROADWAYS DIFFICULT THIS MORNING. LOCATIONS THAT WILL BE AFFECTED
BY THE STRONGEST WINDS INCLUDE
FRANKFORT...SHELBYVILLE...LEXINGTON...RICHMOND AND SURROUNDING
COMMUNITIES.

AL

The radar

The Louisville radar (KLVX), 92 km away, was scanning. The volume nearest the first event began at 15:40 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Trimble

When
January 15, 10:40 AM EST to 1:40 PM EST
Where
Trimble County, 3.06 mi S of Monitor to 2.68 mi WNW of Providence
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.606, -85.264

Heavy rains caused water to accumulate to a depth of around two feet on sections of State Highway 1335. The highway was was closed due to the water.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2007Every state in 2007This day in weather historyWarnings in Kentucky, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 4654.